Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 99, NWS Norman, OK

August 25, 2017Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 25, 2017, 12:32 PM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2017, 12:32 PM CDT (17:32 UTC)
Expired
Aug 25, 2017, 4:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:30 PM CDTFLASH FLOOD4 N Warr Acres, OKVIA KOCO TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WGUS54 KOUN 251732
FFWOUN
OKC017-109-252100-
/O.NEW.KOUN.FF.W.0099.170825T1732Z-170825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1232 PM CDT FRI AUG 25 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Oklahoma County in central Oklahoma...
  East central Canadian County in central Oklahoma...

* Until 400 PM CDT
  
* At 1231 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen and another inch or two 
  is possible. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Northwestern Oklahoma City, southwestern Edmond, Yukon, Bethany,
  Warr Acres, The Village, Piedmont, Nichols Hills, Woodlawn Park and
  Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3561 9745 3544 9763 3555 9788 3572 9766

$$

11
2 follow-up statements
106 
WGUS74 KOUN 251850
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
150 PM CDT FRI AUG 25 2017

OKC017-109-252100-
/O.CON.KOUN.FF.W.0099.000000T0000Z-170825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Canadian OK-
150 PM CDT FRI AUG 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN OKLAHOMA AND EAST CENTRAL CANADIAN COUNTIES...

At 147 PM CDT, Doppler radar and automated rain gauges indicated 
that between two and four inches had accumulated from around Bethany 
over to just north of Yukon. Flash flooding is expected. The 
rainfall intensity has decreased significantly but periods of light 
to moderate rain will keep ongoing flooding a concern. 

Some locations that will experience flooding include...
Northwestern Oklahoma City, southwestern Edmond, Yukon, Bethany, Warr
Acres, The Village, Piedmont, Nichols Hills, Woodlawn Park and
Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3561 9745 3544 9763 3555 9788 3572 9766

$$

11
020 
WGUS74 KOUN 252053
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
353 PM CDT FRI AUG 25 2017

OKC017-109-252102-
/O.EXP.KOUN.FF.W.0099.000000T0000Z-170825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Canadian OK-
353 PM CDT FRI AUG 25 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OKLAHOMA AND EAST CENTRAL
CANADIAN COUNTIES WILL EXPIRE AT 400 PM CDT...

The heavy rain has ended. An Flood Warning is in effect for areas of 
high water for small creeks and streams and also other low lying 
areas. Please continue to heed any remaining road closures.

LAT...LON 3561 9745 3544 9763 3555 9788 3572 9766

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:28 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 10:28 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1028 AM CDT Fri Aug 25 2017

.UPDATE...
Showers & thunderstorms will continue with heavy rain/flooding
concerns. Have adjusted PoPs/Wx grids to show current trends. Clouds
and rain are also expected to affect high temperatures today so
have lowered temps in parts of the fa, especially in portions of
western OK. All updates out shortly.

&&

.PREV DISCUSSION... /issued 544 AM CDT Fri Aug 25 2017/

DISCUSSION...

AVIATION...
MVFR ceilings are expected over much of southwest and central
Oklahoma today with an area of rain and thunderstorms drifting
slowly north and northeast from southwest Oklahoma. Winds will
remain light southeast. Ceilings are expected to lift above MVFR
later in the afternoon or evening.

PREV DISCUSSION... /issued 329 AM CDT Fri Aug 25 2017/

DISCUSSION...
Scattered showers and thunderstorms are expected to persist
through the day, and especially the morning, over southwest and
into central Oklahoma. The very moist upslope flow is expected to
continue into the evening before weaker south winds and slightly
upper ridging take over. The very humid atmosphere persist through
Sunday when a front is expected to drift into Oklahoma overnight
and into Monday morning. Enhanced rain chances come then,
particularly over northern Oklahoma. The lingering front will
provide a focus during the day Monday over central and southern
Oklahoma. Modestly drier air will follow Tuesday with a continued
weak flow between the tropical system to the south, the upper
ridge to the west, and the westerlies to the north and east. By
mid-week, a chance for rain moves northward into southeast
Oklahoma with the exiting tropical system over eastern Texas,
although this will need to be watched for possible further
influence if the track of the low is farther north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  67  86  68 / 100  20  20   0
Hobart OK         78  68  86  67 / 100  40  30  10
Wichita Falls TX  81  70  88  69 /  70  30  20  10
Gage OK           80  66  86  65 /  70  20  10   0
Ponca City OK     84  65  87  67 /  10  10  10   0
Durant OK         87  70  86  69 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/06
Hazardous weather outlook, Aug 25, 11:33 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Fri Aug 25 2017

OKZ004>048-050>052-TXZ083>090-261645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will be possible across
portions of the area through tonight. Heavy rain and cloud to
ground lightning will be the main concerns.

.Heavy Rain/Flooding...
Heavy rain, especially in areas that have already received several
inches of rain, could lead to flash flooding and river flooding
in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible across portions of the area through
the weekend into Monday. After a brief break Tuesday, rain chances
will return to parts of the area towards the middle of next week.
Heavy rain and flooding will be the main concerns.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 25, 9:26 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      3 N OKLAHOMA CITY       35.51N 97.52W
08/25/2017                   OKLAHOMA           OK   DEPT OF HIGHWAYS

            ODOT SHUT DOWN I235 NB AT 36TH DUE TO
            FLOODING.

&&

MAD
Local storm report, Aug 25, 9:34 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 WSW GRANITE           34.96N 99.40W
08/25/2017                   GREER              OK   PUBLIC

            SOCIAL MEDIA.

&&

MAD
Local storm report, Aug 25, 9:45 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      1 ESE DEL CITY          35.44N 97.42W
08/25/2017                   OKLAHOMA           OK   FIRE DEPT/RESCUE

            STALLED VEHICLES IN BOTH RESIDENTIAL AND
            COMMERCIAL ROADWAYS.

&&

MAD
Local storm report, Aug 25, 10:01 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLASH FLOOD      2 SSE DEL CITY          35.42N 97.42W
08/25/2017                   OKLAHOMA           OK   BROADCAST MEDIA

            WATER RESCUE AT SE 44TH AND SOONER.

&&

MAD
Local storm report, Aug 25, 10:05 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     FLASH FLOOD      2 WNW OKLAHOMA CITY     35.47N 97.55W
08/25/2017                   OKLAHOMA           OK   PUBLIC

            TWO WATER RESCUES NEAR 500 N. PENN. NORTH
            PENNSYLVANIA BETWEEN 3RD AND 7TH IS
            COMPLETELY IMPASSABLE.

&&

MAD
Local storm report, Aug 25, 10:12 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLASH FLOOD      3 SSE NICHOLS HILLS     35.51N 97.53W
08/25/2017                   OKLAHOMA           OK   PUBLIC

            14 TO 18 INCHES OF WATER FLOWING OVER THE
            ROADS NEAR NW 36TH AND WESTERN.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:01 AM CDTAreal Flood AdvisoryOUNGreer, Kiowa119 min
Aug 25, 4:07 AM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Aug 25, 4:23 AM CDTFlash Flood WarningOUNGreer6 hr
Aug 25, 5:00 AM CDTFlash Flood WarningOUNKiowa, Washita3 hr
Aug 25, 5:07 AM CDTAreal Flood AdvisoryOUNKiowa113 min
Aug 25, 6:03 AM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
Aug 25, 6:27 AM CDTFlash Flood WarningOUNGreer, Harmon3 hr
Aug 25, 6:46 AM CDTAreal Flood AdvisoryOUNEllis, Roger Mills3 hr
Aug 25, 7:22 AM CDTFlash Flood WarningOUNBeckham, Greer, Kiowa, Washita3 hr
Aug 25, 7:48 AM CDTAreal Flood AdvisoryOUNComanche, Cotton117 min
Aug 25, 8:49 AM CDTFlash Flood WarningOUNOklahoma3 hr
Aug 25, 8:59 AM CDTFlash Flood WarningOUNGreer, Harmon, Jackson4 hr
Aug 25, 9:12 AM CDTFlash Flood WarningOUNCaddo, Comanche, Kiowa4 hr
Aug 25, 9:45 AM CDTFlash Flood WarningOUNBeckham, Greer, Jackson, Kiowa, Washita4 hr
Aug 25, 9:48 AM CDTAreal Flood AdvisoryOUNCaddo117 min
Aug 25, 11:26 AM CDTAreal Flood AdvisoryOUNComanche3 hr
Aug 25, 11:45 AM CDTAreal Flood WarningOUNCanadian, Oklahoma4 hr
Aug 25, 1:02 PM CDTAreal Flood WarningOUNBeckham, Caddo, Comanche, Cotton, Custer, Greer and 4 more12 hr
Aug 25, 1:11 PM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
Aug 25, 1:39 PM CDTAreal Flood AdvisoryOUNTillman3 hr
Aug 25, 3:45 PM CDTAreal Flood WarningOUNCanadian, Oklahoma4 hr
Aug 25, 5:12 PM CDTRiver Flood WarningOUNGreer, Jackson10 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.